Utah, 2014Flash Flooding in Utah, July 29 to 31, 2014
July 29 to 31, 2014 · NWS SLC · 6 events in 5 counties and zones
Deep moisture returned to the state of Utah in the last week of July, with multiple flash flood events reported across the state July 29 through 31.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep moisture returned to the state of Utah in the last week of July, with multiple flash flood events reported across the state July 29 through 31.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 29, 9:37 AM MST, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 29, 9:37 AM MST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1037 AM MDT TUE JUL 29 2014
.SYNOPSIS...A VERY MOIST AIR MASS WILL REMAIN OVER THE AREA THROUGH
EARLY WEDNESDAY. A SLOW DRYING TREND WILL TAKE HOLD BEGINNING
WEDNESDAY AS HIGH PRESSURE ALOFT STRENGTHENS ACROSS THE INTERIOR
WEST.
&&
.DISCUSSION...TWO MID LEVEL CIRCULATION CENTERS WILL INTERACT WITH
A VERY MOIST AIRMASS TO BRING SHOWER AND THUNDERSTORM ACTIVITY TO
MUCH OF UTAH THROUGH THIS EVENING. THE PRECIPITABLE WATER VALUE OF
1.34 INCHES FROM THE 1200 UTC KSLC SOUNDING IS ABOUT 2.5 STANDARD
DEVIATIONS ABOVE NORMAL. THE FIRST CIRCULATION CENTER..LOCATED OVER
NORTHERN UTAH...WILL DRIFT SLOWLY TO THE EAST TODAY. EXPECT MOSTLY
CLOUDY SKIES OVER MUCH OF NORTHERN UTAH WITH NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE DAY. THE SECOND CIRCULATION CENTER
OPENS INTO AN OPEN WAVE AND MOVES INTO SOUTHWEST UTAH THIS
AFTERNOON. SOUTHERN UTAH IS RECEIVING A FAIR AMOUNT OF SUNSHINE
THIS MORNING AND THIS AREA WILL DESTABILIZE AS WE HEAD TOWARD
AFTERNOON. THUS EXPECT SCATTERED THUNDERSTORMS TO DEVELOP ACROSS
THE SOUTHERN PORTION OF THE STATE THIS AFTERNOON. WITH LIMITED
FLOW...MLCAPE VALUES OF 1000-1500 J/KG...AND A VERY MOISTURE RICH
ENVIRONMENT SOME STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN
ACROSS THE STATE THIS AFTERNOON. IN THIS UPDATE HAVE INCREASED
POPS ACROSS SOUTHWEST UTAH AS WELL AS PORTIONS OF NORTHERN UTAH.
TEMPERATURES WILL BE A LITTLE COOLER TODAY WITH MOST WESTERN
VALLEYS SEEING MAX TEMPERATURES IN THE LOW TO MID 80S....WHILE
EASTERN VALLEYS HAVE HIGHS IN THE LOW TO MID 90S. THIS IS WELL
COVERED IN CURRENT GRIDS AND ONLY MINIMAL ADJUSTMENTS WERE MADE
THERE.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH THE TAF
PERIOD AT THE SLC TERMINAL. LIGHT AND VARIABLE WINDS WILL BECOME
PREDOMINANTLY NORTH-NORTHWESTERLY BETWEEN 17-18Z. SHOWERS AND
THUNDERSTORMS IN THE VICINITY OF THE TERMINAL WILL CAUSE PERIODS OF
GUSTY AND/OR ERRATIC WINDS THIS AFTERNOON...WITH A 20 PERCENT CHANCE
OF MVFR CONDITIONS IN HEAVY RAIN AFTER 18Z.
&&
.FIRE WEATHER...MONSOONAL MOISTURE WILL REMAIN OVER THE DISTRICT
TODAY. FOCUS OF SHOWERS AND THUNDERSTORMS WILL BE OVER NORTHERN UTAH
BUT SCATTERED CONVECTION WILL OCCUR OVER SOUTHERN UTAH AS WELL. A
SLOW DRYING TREND WILL COMMENCE FOR THE MIDDLE TO LATTER PART OF THE
WEEK...THOUGH THE THREAT OF CONVECTION REMAINS. WINDS ARE EXPECTED
TO BE GENERALLY LIGHT OVER THE NEXT FEW DAYS WITH HIGH PRESSURE IN
PLACE.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...GRAHAM
FIRE WEATHER...TRAPHAGAN
AVIATION...VERZELLA
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 29, 4:46 AM MST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
546 AM MDT TUE JUL 29 2014
UTZ001>016-019>021-517-518-WYZ021-301215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
546 AM MDT TUE JUL 29 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS ACROSS MUCH OF WESTERN UTAH EARLY THIS MORNING
WILL INCREASE IN AREAL COVERAGE THROUGHOUT THE DAY. THE GREATEST
CONCENTRATION OF SHOWERS WILL REMAIN ACROSS NORTHERN UTAH WHERE
PERIODS OF BRIEF HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED
THUNDERSTORMS WILL DEVELOP AGAIN BY THIS AFTERNOON. THESE STORMS
WILL ALSO HAVE THE POTENTIAL TO GENERATE HEAVY RAINFALL.
AFTERNOON HIGH TEMPERATURES WILL REMAIN BELOW LATE JULY NORMS DUE
TO PRECIPITATION AND CLOUD COVER. READINGS WILL RANGE BETWEEN 5
AND 10 DEGREES BELOW NORMAL ACROSS MOST OF THE OUTLOOK AREA.
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE IN EARLY THIS
EVENING...THEN GRADUALLY DECREASE HEADING INTO LATE EVENING. THE
MOST LIKELY AREA FOR PRECIPITATION TO LINGER OVERNIGHT WILL
REMAIN ACROSS NORTHEAST UTAH THROUGH SOUTHWEST WYOMING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
LINGER MOISTURE WILL ALLOW FOR SOME AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS ON WEDNESDAY. A NEW WEATHER DISTURBANCE MOVING
NORTH THROUGH NEVADA AND WESTERN UTAH WILL PRODUCE SHOWERS AND
STORMS ACROSS SOUTHWEST UTAH LATE THURSDAY...THEN ACROSS MUCH OF
NORTHWEST UTAH FRIDAY.
STRENGTHENING HIGH PRESSURE ALOFT WILL BRING WARMER AND DRIER
CONDITIONS TO MUCH OF THE OUTLOOK AREA OVER THE WEEKEND. THE
THREAT FOR SHOWERS AND THUNDERSTORMS WILL RETURN TO MAINLY WESTERN
UTAH LATE SUNDAY AND MONDAY AS THE NEXT WEATHER DISTURBANCE ROLLS
NORTH OUT OF ARIZONA.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Flash Flood, Utah
- When
- July 29, 12:00 PM MST to 3:00 PM MST
- Where
- Utah County, 5.23 mi NE of Cedar Vly to 5.77 mi ENE of Cedar Vly
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Broadcast Media
- Coordinates
- 40.363, -112.018
Heavy rain caused flash flooding in Eagle Mountain, Utah, specifically in the Cedar Pass Ranch neighborhood. Flood waters were primarily limited to two properties, with one home experiencing significant damage.
Flash Flood, Garfield
- When
- July 29, 12:10 PM MST to 2:10 PM MST
- Where
- Garfield County, 19.16 mi ENE of Boulder to 15.31 mi NE of Boulder
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.011, -111.098
Park rangers at Capitol Reef National Park reported flash flooding along Pleasant Creek, the South Draw Road, and the Sheets Gulch area.
Flash Flood, Juab
- When
- July 29, 3:39 PM MST to 5:00 PM MST
- Where
- Juab County, 0.27 mi S of Levan to 2.42 mi SE of Juab
- Cause
- Heavy Rain / Burn Area
- Property damage
- $25,000
- Reported by
- Law Enforcement
- Coordinates
- 39.546, -111.869
Heavy rain fell on an actively burning fire near Levan and caused a debris flow. Mud and debris flowed onto State Route 28 between Levan and Gunnison, shutting down a 12 mile stretch of the road. Flood waters also washed out a campground, and flooded one basement.
Flash Flood, Juab
- When
- July 31, 4:25 PM MST to 6:00 PM MST
- Where
- Juab County, 0.27 mi S of Levan to 2.42 mi SE of Juab
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 39.546, -111.869
Heavy rain on a burn scar near Levan caused a debris flow for the second time in three days. Debris slid onto a portion of State Route 28, temporarily closing the road.
Flash Flood, Wayne
- When
- July 31, 6:10 PM MST to 8:10 PM MST
- Where
- Wayne County, Fruita to 0.32 mi ENE of Fruita
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 38.280, -111.250
Flash flooding occurred along Sulphur Creek and in the main campground at Capitol Reef National Park.
Flash Flood, Kane
- When
- July 31, 7:35 PM MST to 9:35 PM MST
- Where
- Kane County, 19.83 mi NE of Glen Canyon to 19.32 mi NE of Glen Canyon
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -111.400
Flash flooding was reported in Croton Canyon near Lake Powell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm in Guam, July 29 to 31, 2014$1.0 million · 1 event
- Flash Flooding and Heavy Rain in Colorado, July 29, 2014$125,000 · 4 events
- Wildfire in Georgia, July 29, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 201454 kt wind · 7 events
- Flash Flooding in Colorado, July 29 to 30, 20146 events
- Flash Flooding in Colorado, July 29, 2014$5,000 · 6 events
- Flash Flooding in Wyoming, July 29, 20144 events
- Flash Flooding in New Mexico, July 29, 2014$2,000 · 3 events
- Waterspouts in Gulf of Mexico, July 29, 20142 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 29, 20142 events
- Flash Flooding in Utah, July 29 to 30, 20142 events
- Heavy Rain in New Mexico, July 29, 20142 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537855, 537857, 537861, 537862, 537858, 537859.